Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 43, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 21, 2003, 7:08 AM EDT for Wexford County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 7:08 AM EDT (11:08 UTC)
- Expired
- Aug 21, 2003, 7:45 AM EDT
- In force
- 37 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Wexford County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2736 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 211108
SVRAPX
MIC165-211145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
707 AM EDT THU AUG 21 2003
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEXFORD COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 745 AM EDT
* AT 707 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES NORTH OF CADILLAC...MOVING NORTHEAST AT
35 MPH.
* THE SEVERE THUNDERSTORM WILL REACH...
THE WEXFORD COUNTY BORDER AROUND 720 AM EDT
REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.
LAT...LON 4421 8547 4426 8550 4434 8557 4443 8533
4420 8533 4417 8543
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:45 AM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 21, 3:45 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 345 AM EDT THU AUG 21 2003 .SHORT TERM...SURFACE LOW PRESSURE IS CENTERED WELL NORTH OF THE ARROWHEAD OF MN...WITH THE ASSOCIATED COLD FRONT EXTENDING FROM THE LOW THRU CENTRAL MN INTO ERN SD AND CENTRAL NE. SEVERAL AREAS OF CONVECTION CONTINUE TO FIRE WELL AHEAD OF THE COLD FRONT IN RESPONSE TO INCREASING THETA-E AND INSTABILITY. THE MOST ORGANIZED CONVECTIVE COMPLEX HAS REACHED THE NRN SHORE OF LAKE SUPERIOR...DRIVEN BY A RATHER VIGOROUS SHORT WAVE RIDING NE INTO CANADA. ADDITIONAL (WEAKER) CONVECTION HAS DEVELOPED TO THE WEST ALONG THE COLD FRONT OVER THE CANADIAN/MN BORDER. AREA OF SHOWERS AND THUNDERSTORMS THAT DEVELOPED OVER WISCONSIN DURING THE EVENING HAS VIRTUALLY DISSIPATED. HOWEVER...ANOTHER ROUND OF CONVECTION HAS BEGUN TO DEVELOP OVER E CENTRAL WI IN RESPONSE TO A SHARP AXIS OF THETA-E AND INSTABILITY (CAPES APPROACHING 2000 J/KG) POKING INTO THAT REGION. THIS WILL LIKELY BE THE MAIN AREA OF CONVECTION THAT AFFECTS OUR CWA DURING THE MORNING. MAIN SHORT TERM FORECAST CHALLENGE WILL BE POPS/AREAL COVERAGE OF THE FIRST BATCH OF PRECIP THIS MORNING...AND THEN WITH THE SECOND AREA/LINE OF SHOWERS AND THUNDERSTORMS THAT WILL DEVELOP ALONG AND JUST AHEAD OF THE COLD FRONT AS IT MOVES THRU THE REGION THIS AFTERNOON/EARLY EVENING. THIS MORNING...MOISTURE/INSTABILITY AXIS SURGES NE INTO ERN UPR AND NW LWR MI BY 12Z...TENDING TO WEAKEN AS IT PUSHES EASTWARD INTO THE MORE STABLE AIRMASS STILL IN PLACE ACROSS NRN MI. THUS...THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD BE CONFINED TO WRN SECTIONS OF THE CWA. WILL CONTINUE LIKELY POPS IN THIS LOCATION...BUT WILL NEED TO EXTEND LIKELY POPS INTO SW PORTIONS OF THE CWA. PLACES EAST OF A LINE FROM ROGERS CITY TO GRAYLING TO NEAR CAD WILL SEE CHANCE POPS DURING THE MORNING AS CONVECTION CONTINUES TO DIMINISHES UPON ENCOUNTERING A MORE STABLE AIRMASS TO THE EAST. THIS AFTERNOON/EARLY EVENING...FOCUS FOR CONVECTION THEN SHIFTS BACK TO THE WEST ALONG AND JUST AHEAD OF THE SURFACE COLD FRONT. MODELS HAVE BEEN FAIRLY CONSISTENT IN CURRENT AND PREVIOUS RUN IN ADVERTISING FROPA OCCURRING FROM NW TO SE BETWEEN 18Z AND 02Z. ELONGATED AREA OF STRONG DPVA AND 850-700 MB Q-VECTOR CONVERGENCE JUST AHEAD OF THE FRONT WILL LEND ADDITIONAL UPPER SUPPORT FOR CONVECTIVE DEVELOPMENT. WINDS ARE GENERALLY UNIDIRECTIONAL THRU THE COLUMN WITH ONLY SOME WEAK SPEED SHEAR. HOWEVER...LATEST RUN OF THE ETA DOES SUGGEST A BRIEF SHOT OF ENHANCED DIRECTIONAL AND SPEED SHEAR IMMEDIATELY AHEAD OF THE FRONT. 500 MB WINDS INCREASE TO NEAR 50 KTS AND SHIFT TO A MORE WESTERLY COMPONENT...WHILE THE 850 MB WINDS REMAIN SOUTHWESTERLY AT 30 KTS. A BRIEF BOUT OF VERTICAL SHEAR...CAPES APPROACHING 3000 J/KG...STRONG 850-700 MB THETA E RIDGING...UPPER SUPPORT AND SHARP LOW LEVEL CONVERGENCE VIA THE FRONT MAY PROVIDE ENOUGH INGREDIENTS FOR A FEW SEVERE STORMS THIS AFTERNOON/EARLY EVENING. WILL MAINTAIN LIKELY POPS THROUGH THIS TIME PERIOD FOR ALL ZONES...AND HIGHLIGHT THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON AND EARLY EVENING IN THE HWO. .LONG TERM...WX BEGINS TO SETTLE AND COOL DOWN BEHIND THE COLD FRONT AS COOL CANADIAN HIGH PRESSURE BUILDS INTO THE REGION. MODEL DIFFERENCES HAVE DEVELOPED FOR LATE SATURDAY NIGHT/SUNDAY. ETA IS NOW SUGGESTING A MORE PROGRESSIVE NRN STREAM SYSTEM...PROGGED TO ENTER THE WRN GREAT LAKES BY 06Z SUN. GFS IS HOLDING ON TO A SLOWER SOLUTION...DELAYING THE ARRIVAL OF THIS SYSTEM INTO THE REGION UNTIL LATE SUNDAY. IN THE MEANTIME...LATER TONIGHT THROUGH FRIDAY...STRONG LOW LEVEL CAA BEHIND THE FRONT WILL USHER IN SIGNIFICANTLY COOLER AND DRIER AIR. STEEP LAPSE RATE BELOW A STRONG SUBSIDENCE INVERSION AT 800 MB PER MODEL SOUNDINGS SUGGEST SOME DIURNAL CU/SC DEVELOPMENT DURING THE AFTERNOON...BUT STRONG INVERSION SHOULD PRECLUDE ANY CHANCES OF SHOWER/THUNDERSTORM DEVELOPMENT. WILL CONTINUE WITH A PARTLY SUNNY AND DRY FORECAST FOR FRIDAY...WITH HIGHS ONLY REACHING INTO THE 70S. SATURDAY SHOULD BE VERY SIMILAR TO FRIDAY...BUT WITH SLIGHTLY LESS DIURNAL CU DEVELOPMENT AS INVERSION HEIGHT LOWERS AND LOW LEVEL LAPSE RATE IS NOT AS STEEP. AS MENTIONED ABOVE...QUITE A BIT OF UNCERTAINTY EXISTING AMONG THE MODELS WITH RESPECT TO THE TIMING OF THE NEXT SYSTEM INTO THE WRN GREAT LAKES. HARD TO SAY WHICH IS RIGHT...BUT WILL STICK WITH THE PREVIOUSLY ADVERTISED SLOWER SOLUTION PROVIDED BY THE GFS. IN DOING SO...WILL NOT MAKE ANY WHOLESALE CHANGES TO THE GOING (DRY) FORECAST. HOWEVER...WILL MONITOR SUBSEQUENT MODELS RUNS TO SEE IF THIS MORE PROGRESSIVE TREND CONTINUES. THANKS TO MQT...DTX AND GRR FOR COORDINATION. && .APX WATCHES/WARNINGS/ADVISORIES...NONE. && EME
Hazardous weather outlook, Aug 21, 5:29 AM EDT, 1 hour 39 minutes before
MIZ008-015>036-041-042-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 529 AM EDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN TODAY INTO THIS EVENING. THERE IS A RISK FOR SEVERE THUNDERSTORMS...MAINLY BETWEEN NOON AND 8 PM. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) EME
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 4:02 AM EDT | Special Marine Warning | APX | 88 min | |
| Aug 21, 4:02 AM EDT | Special Marine Warning | APX | 88 min | |
| Aug 21, 4:02 AM EDT | Special Marine Warning | APX | 88 min | |
| Aug 21, 9:25 AM EDT | Special Marine Warning | APX | 50 min | |
| Aug 21, 12:03 PM EDT | Special Marine Warning | APX | 57 min | |
| Aug 21, 2:31 PM EDT | Special Marine Warning | APX | 44 min | |
| Aug 21, 2:48 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 57 min |
| Aug 21, 3:03 PM EDT | Severe Thunderstorm Warning | APX | Montmorency, Presque Isle | 57 min |
| Aug 21, 3:46 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 44 min |
| Aug 21, 3:48 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 57 min |
| Aug 21, 4:00 PM EDT | Special Marine Warning | APX | 90 min | |
| Aug 21, 4:09 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 36 min |
| Aug 21, 4:15 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Presque Isle | 60 min |
| Aug 21, 4:30 PM EDT | Special Marine Warning | APX | 90 min | |
| Aug 21, 4:30 PM EDT | Special Marine Warning | APX | 90 min | |
| Aug 21, 4:34 PM EDT | Tornado Warning | APX | Alpena | 41 min |
| Aug 21, 4:40 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 65 min |
| Aug 21, 4:49 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 71 min |
| Aug 21, 5:12 PM EDT | Special Marine Warning | APX | 33 min | |
| Aug 21, 5:55 PM EDT | Special Marine Warning | APX | 50 min | |
| Aug 21, 5:59 PM EDT | Special Marine Warning | APX | 31 min | |
| Aug 21, 5:59 PM EDT | Special Marine Warning | APX | 31 min | |
| Aug 21, 6:00 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 30 min |
| Aug 21, 6:27 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 33 min |
| Aug 21, 6:30 PM EDT | Special Marine Warning | APX | 30 min | |
| Aug 21, 6:30 PM EDT | Special Marine Warning | APX | 30 min | |
| Aug 21, 7:00 PM EDT | Special Marine Warning | APX | 30 min | |
| Aug 21, 7:00 PM EDT | Special Marine Warning | APX | 30 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.